Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Fort Worth, TX

May 5, 2022Kaufman County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 5, 2022, 12:00 PM CDT for Kaufman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2022, 12:00 PM CDT (17:00 UTC)
Expired
May 5, 2022, 3:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Kaufman County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 95 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1562 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 6:05 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 5, 6:05 AM CDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
605 AM CDT Thu May 5 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
/Through Friday Afternoon/

No significant changes to the earlier midnight forecast noted in
the discussion below. The only exception was to bring the cold
front (now seen entering our Big Country areas) in about 3-6 hrs
sooner, BUT, there's not a ton of low level CAA that will be
impacting us. I did lower highs by 1-2 degrees across the NW CWA
more due to the lingering clouds and showers into the early
afternoon hours. Otherwise, forecast is on track with a broken
line of storms developing on the front by mid-morning as it
approaches the I-35 and I-20 corridors. Risks and hazards remain
the same.

05/Marty

Previous Discussion:
/Through Friday Afternoon/

Tornado Watch 180 that was in effect for Montague, Jack, and Young
counties was just canceled a little bit ago, as some stabilization
of the PBL has occurred in wake of convection late last evening.
The northward reaches of a storm anvil way north of the parent
storm across South-Central TX has resulted in some anvil lightning
with some spotty light rain or sprinkles. Current soundings down
that way indicate the infamous "onion" appears of some very dry
mid level air below the expansive upper level/anvil moisture and
a few southeasterly winds gusts between 40-50 mph with a special
weather statement issued earlier. I do expect this potential to
slowly diminish as the elevated precipitation shield and anvil
dissipate with some boundary layer stabilization through the pre-
dawn hours.

Now we sit and wait for our mid level low within the southern
stream of split flow across the Central Rockies/High Plains to
slowly emerge east later this morning. A cold front can be seen on
surface analysis slowly progressing south across the TX/OK
Panhandles into Wrn OK, but this should pick up speed and move
southeast into North TX by/after sunrise this morning. As one
would expect, my confidence in CAMs and other high-resolution
models isn't the best, but most do indicate a broken line of
strong to severe storms developing just in advance of the cold
front, as it approaches the I-20/30 corridors mid-late morning.
With surface temperatures still well into mid to upper 70s most
areas and surface dew points in the upper 60s, well instability
won't be hard to come by once convergence along the cold front and
increasing large-scale ascent better juxtapose with each other
later this morning and continuing this afternoon/early evening
across eastern Central and East TX. 0-1 km on the order of 15-20
kts looks to veer southwest just in advance of the cold front with
a more linear hodograph. Throw in mid level lapse rates between
7.5-8.5 deg C/KM, and one could assume the damaging winds and
large hail would be the primary hazards, along with locally heavy
rainfall to between 1-2 inches as the linear complex of storms
encounters better moisture-rich air as it moves into Central/East
TX. This could result in some instances of mostly minor flooding,
as I do expect the forward momentum of convection to be fairly
progressive. I do believe highs will not be much warmer than
current morning temperatures due to the abundance of cloud cover
and rainfall expected, with a breezy west or west- northwest winds
for much of the day.

Otherwise, the cold front and associated line of strong to severe
storms should be exiting our eastern Central TX areas just before
sunset. Post-frontal, northwest winds 10 to 20 mph are expected
with with clearing occurring from NW to SE across the area through
Friday morning. Look for Friday morning temperatures to start off
in the 50s and 60s. The cold front is expected to wash out
somewhere across Central and Southeast TX, with southerly winds
returning for much of the area by Friday afternoon. With
increasing shortwave ridging overhead, temperatures will recover
quickly back into the 80s with a few readings in the lower 90s
across western Central TX and the Big Country areas during the
afternoon.

05/Marty

&&

.LONG TERM... /Issued 320 AM CDT Thu May 5 2022/
/Friday Night through Wednesday/

The extended forecast into the weekend and early next week looks
largely uneventful except for some isolated dryline thunderstorms
Sunday through Tuesday afternoons across our western counties.
Given the time of year, any thunderstorms that do develop would be
accompanied by a severe threat.

The main story over the weekend will be summer like temperatures
as a large thermal ridge beneath a mid level shortwave ridge,
spreads eastward into North Texas and the Arklatex through Monday.
We tend to look at 850 mb temps as a proxy for high temperatures
in the late spring and summer months given a well mixed boundary
layer. Both the GFS and ECMWF and a majority of their ensembles
show 850 mb temps pushing +30C across our far western counties
during this time. Assuming a deeply mixed boundary layer, this
would support high temperatures between 100-105 degrees.
Furthermore, these anomalously high 850 mb temps extend eastward
into the Arklatex through Monday and are either in the 99th
percentile or fall on the high end outside of climatology. This
should translate into high temperatures 15-20 degrees above
normal through the weekend. The hottest day looks to be Sunday
where highs will range from the low/mid 90s across the east to
mid/upper 90s along the I-35 corridor and 100-105 degrees across
our western counties. Temperatures will trend back downward
Tuesday and Wednesday as upper ridging weakens.

As briefly mentioned above, there will be some low chances for
thunderstorms along the dryline Sunday through Tuesday. This would
generally be west of I-35 where temperatures will be hottest and
any capping inversion likely becoming breakable. For now, we'll
keep PoPs at 10% and continue to monitor. Severe weather would be
possible with any storms on any of those days.

Dunn

&&

.AVIATION... /NEW/
Update:
/12z TAFs/

Only significant changes was to speed up FROPA by 3-6 hrs with a
passage by/shortly after 18z versus delayed toward 00z Fri, as
FROPA is already arriving into KRPH/KBKD areas already.

Otherwise, made a tweak to to introduce TSRA/SHRA into DFW
terminals around an hour sooner, lingering an extra hour on TEMPO
groups for DAL/GKY until 17z (16z at Wrn Metro terminals). We will
need to watch for some brief crosswind issues between 14z-18z with
possible wet runways at DFW, with EBND/SBND traffic and Glen Rose/
Cedar Creek cornerposts being the most impacted after 18z. Gusty
WSW winds 15-20 kts will shift NW 10-15 kts with a few higher
gusts through 00z Friday, before dropping to/or below 5 kts
by/after 03z Friday.

05/Marty

Previous Discussion:
/06z TAFs/

Challenges continue in abundance, as despite a capping inversion
and better large-scale ascent being further west through north of
the D10 airspace, dying convection across the eastern Hill Country
into Central TX has resulting in anvil lightning with an "onion"
type sounding typical of heat bursts with very gusty winds this
time of year. I have accounted for this at Waco Regional Airport
through 07z, as they'll be on the far northern fringe of the anvil
debris.

Otherwise, timing MVFR cigs, convection by 15z, then FROPA by 00z
Friday remains the primary concerns.

Gusty SE winds 17-22 kts with occasional gusts to 30 kts+ will
prevail until 09z, but should begin veering SW 10-15 kts by 15z.
MVFR cigs will arrive by 09z at Waco and 10z-11z across DFW as
long as there isn't any disruption from the dying convection
across Central TX. I do expect the primary window for SHRA/TSRA
with the FROPA to begin by 14z, before ending by 19z-20z with the
primary window for prevailing TSRA between 15z-18z at all
terminals.

Look for winds to veer W 15-20 kts with gusts to 25 kts in wake
of convection, before becoming NW 10-15 kts by 00z Friday.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  58  87  67  96 / 100   0   0   0   0
Waco                81  58  89  67  96 / 100  10   0   0   0
Paris               76  56  80  60  89 / 100  20   0   5   0
Denton              77  53  86  62  95 /  80   0   0   0   0
McKinney            78  55  84  63  92 / 100   0   0   0   0
Dallas              80  59  87  67  94 / 100   0   0   0   0
Terrell             78  56  85  64  92 /  90   5   0   0   0
Corsicana           80  59  87  67  94 / 100  20   0   0   0
Temple              82  59  89  69  96 / 100  30   0   0   0
Mineral Wells       79  53  90  63 101 /  70   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 5, 3:36 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
336 AM CDT Thu May 5 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
336 AM CDT Thu May 5 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorms will develop along a cold front today across a good
portion of North and Central Texas and will be accompanied by a
severe weather threat. The severe threat will be highest from midday
into the afternoon mainly east of I-35 and south of I-20. Damaging
winds will be the main threat along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms may develop along a dryline Sunday through
Tuesday west of I-35. Any storms that develop could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

In the hours before

Special weather statement, May 5, 9:21 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
921 AM CDT Thu May 5 2022

TXZ145-146-051445-
Hill TX-Navarro TX-
921 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of southeastern Hill
and southwestern Navarro Counties through 945 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Calm, or 7 miles southwest of Hubbard, moving northeast at 40
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hubbard, Dawson, Barry, Mount Calm, Malone and Penelope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 9693 3184 9702 3214 9663 3194 9647
TIME...MOT...LOC 1420Z 233DEG 37KT 3180 9691

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Bonnette
Special weather statement, May 5, 9:38 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
938 AM CDT Thu May 5 2022

TXZ157-051515-
Coryell TX-
938 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of Coryell County
through 1015 AM CDT...

At 938 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Copperas Cove, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Copperas Cove, Gatesville, McGregor, Fort Hood, Fort Gates, Mother
Neff State Park, Oglesby and South Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3129 9806 3163 9764 3132 9742 3107 9791
TIME...MOT...LOC 1438Z 241DEG 45KT 3126 9793

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Hernandez
Special weather statement, May 5, 9:43 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
943 AM CDT Thu May 5 2022

TXZ130-131-051515-
Hood TX-Erath TX-
943 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of northeastern Erath
and Hood Counties through 1015 AM CDT...

At 943 AM CDT, Doppler radar was tracking a strong thunderstorm near
Morgan Mill, or 12 miles northeast of Stephenville, moving northeast
at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Granbury, Morgan Mill, Oak Trail Shores and Tolar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3240 9820 3256 9792 3255 9762 3242 9762
      3224 9810
TIME...MOT...LOC 1443Z 241DEG 44KT 3236 9808

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Hernandez
Local storm report, May 5, 10:03 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1003 AM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HAIL             9 SW COPPERAS COVE      31.04N 98.02W
05/05/2022  U1.00 INCH       LAMPASAS           TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:34 PM CDTSevere Thunderstorm WarningFWDYoung41 min
May 4, 10:44 PM CDTSevere Thunderstorm WarningFWDMontague61 min
May 5, 12:37 AM CDTSpecial Weather StatementFWDBell, Bosque, Coryell, Falls, Hill, Limestone and 3 more53 min
May 5, 9:21 AM CDTSpecial Weather StatementFWDNavarro24 min
May 5, 9:27 AM CDTSevere Thunderstorm WarningFWDHill, Navarro50 min
May 5, 9:38 AM CDTSpecial Weather StatementFWDCoryell37 min
May 5, 9:43 AM CDTSpecial Weather StatementFWDHood32 min
May 5, 9:55 AM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas, McLennan39 min
May 5, 10:21 AM CDTAreal Flood AdvisoryFWDHill, Navarro6 hr
May 5, 10:27 AM CDTSevere Thunderstorm WarningFWDHenderson, Van Zandt63 min
May 5, 10:31 AM CDTAreal Flood AdvisoryFWDBell, Coryell, Lampasas5 hr
May 5, 10:45 AM CDTAreal Flood AdvisoryFWDBosque, Hill, McLennan3 hr
May 5, 10:45 AM CDTSevere Thunderstorm WarningFWDBosque, Hill, McLennan60 min
May 5, 11:01 AM CDTAreal Flood AdvisoryFWDEllis, Hill, Kaufman4 hr
May 5, 11:31 AM CDTSevere Thunderstorm WarningFWDHenderson, Van Zandt59 min
May 5, 11:39 AM CDTAreal Flood AdvisoryFWDCoryell, Lampasas111 min
May 5, 11:51 AM CDTAreal Flood AdvisoryFWDHenderson, Van Zandt3 hr
May 5, 12:03 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas57 min
May 5, 12:09 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan53 min
May 5, 12:14 PM CDTFlash Flood WarningFWDBosque, Ellis, Hill, McLennan, Navarro3 hr
May 5, 12:21 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Lamar54 min
May 5, 12:22 PM CDTAreal Flood AdvisoryFWDDelta, Hopkins, Hunt, Rains3 hr
May 5, 12:29 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, Navarro31 min
May 5, 12:58 PM CDTSevere Thunderstorm WarningFWDBell62 min
May 5, 1:01 PM CDTSevere Thunderstorm WarningFWDNavarro29 min
May 5, 1:08 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar34 min
May 5, 1:14 PM CDTTornado WarningFWDLimestone31 min
May 5, 1:25 PM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall33 min
May 5, 1:41 PM CDTAreal Flood AdvisoryFWDFalls, Hill, Limestone, McLennan2 hr
May 5, 1:43 PM CDTSevere Thunderstorm WarningFWDFreestone, Limestone, Navarro47 min
May 5, 1:48 PM CDTTornado WarningFWDAnderson, Freestone, Henderson14 min
May 5, 2:19 PM CDTSevere Thunderstorm WarningFWDFreestone11 min
May 5, 2:33 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone, Henderson27 min
May 5, 2:55 PM CDTAreal Flood AdvisoryFWDBell2 hr
May 5, 3:42 PM CDTSevere Thunderstorm WarningFWDBell, Falls19 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.